Missouri, 2014

Hail in Missouri, June 22, 2014

June 22, 2014 · NWS LSX · 1 event in 1 county or zone

Thunderstorms developed along a stationary front. One of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed along a stationary front. One of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 22, 12:02 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 12:02 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT Sun Jun 22 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 336 AM CDT Sun Jun 22 2014

Once again the main forecast issue is thunderstorm chances. The
only ongoing precipitation early this morning is a shrinking area
of showers in Pike Co MO. This originated from a NW-SE cluster of
thunderstorms which occurred just north of Mexico in response to
lift via a weak westerly LLJ along the cool side of a large scale
outflow boundary. That boundary remains somewhat identifiable
from far southern IL into central/NW MO. While there is no clear
cut model solution, there are suggestions by the deterministic
guidance which are supported by recent runs of the HRRR and the
4km NSSL WRF that this confluent zone from central through
southeast MO will be the region of scattered thunderstorm
development beginning near midday, with activity shifting east thru
the afternoon. There may be a region of somewhat greater coverage
and organization across northeast Missouri and west central IL
resulting from an eastward migrating vort max which is now present
in the central Plains. Highs once again look seasonable in the
upper 80s to lower 90s.

Glass

.LONG TERM:  (Tonight through Saturday)
Issued at 336 AM CDT Sun Jun 22 2014

The greatest threat of thunderstorms tonight should also reside
across the northern portion of the CWA where the consensus of the
model QPFs have the highest coverage. This appears reasonable as a cold
front will be pushing into IA and NW MO in association with a much
better defined slowly progressive short wave trof and attendant
vort maxes. Strengthening and veering wind fields and a stronger
veering WSW LLJ should result in good eastward progression of
organized convection. The cold front will move slowly across the
area Monday and Monday night and should be accompanied by fairly
widespread showers and thunderstorms. The models vary on how far
south the front will push on Tuesday with the NAM showing the
least progression only into southern IL and southern MO while the
GFS and SREF push the front into AR. Eventually the front will
retreat back northward and be the focus for additional showers and
thunderstorms through the later half of the upcoming week. The NAM
is just about 12-24h faster thru its 84h forecast ending Wednesday.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1249 PM CDT Sun Jun 22 2014

Scattered thunderstorms are the primary concern this afternoon.
Greater coverage should be across the eastern Ozarks and northeast
Missouri/west central Illinois this afternoon. Unfortunately,
there's little forcing in the atmosphere today to latch on to and
try to figure timing at any given TAF site. This will definitely be
a reactionary afternoon of updating forecasts as thunderstorm
cells pop up. VFR flight conditions will prevail outside of
storms. Storms should diminish after sunset.

A weak trof of low pressure will move into the area on Monday.
Expect more widespread showers and thunderstorms to develop and
overspread the area from late morning into Monday afternoon.

Specifics for KSTL:

Scattered thunderstorms are the primary concern this afternoon.
Unfortunately, there's little forcing in the atmosphere today to
latch on to and try to figure timing at Lambert. This will
definitely be a reactionary afternoon of updating forecasts as
thunderstorm cells pop up. VFR flight conditions will prevail
outside of storms. Storms should diminish after sunset.

A weak trof of low pressure will move into the area on Monday.
Expect more widespread showers and thunderstorms to develop and
overspread the area from late morning into Monday afternoon.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 9:24 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT SUN JUN 22 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1024 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. A FEW OF THE STORMS COULD BE STRONG PRODUCING GUSTY
WINDS AND SMALL HAIL. THUNDERSTORMS ARE LIKELY LATE THIS EVENING
AND OVERNIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
WITH LESSER CHANCES FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CARNEY

In the hours before

Special weather statement, Jun 22, 12:13 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CDT SUN JUN 22 2014

MOZ074-075-085-221900-
MADISON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
113 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS...SOUTHWESTERN STE.
GENEVIEVE AND NORTHERN MADISON COUNTIES UNTIL 200 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF IRON MOUNTAIN...OR 7 MILES
SOUTHEAST OF BISMARCK...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DESLOGE...
  FARMINGTON...
  KNOB LICK...
  WOMAC...
  COFFMAN...
  WEINGARTEN...
  ROCKY RIDGE...

THIS STORM WILL AFFECT HAWN STATE PARK...MISSOURI MINES HISTORIC SITE
AND ST. JOE STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 22, 1:27 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT SUN JUN 22 2014

MOZ061-222015-
ST. CHARLES MO-
227 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CHARLES COUNTY UNTIL
315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. PAUL...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DARDENNE PRAIRIE...
  O'FALLON...
  COTTLEVILLE...
  ST. PETERS...
  ST. CHARLES...
  HARVESTER...

THIS STORM WILL AFFECT FIRST MISSOURI STATE CAPITOL HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 209 TO EXIT 229.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, Jun 22, 1:57 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT SUN JUN 22 2014

MOZ084-099-222045-
IRON MO-REYNOLDS MO-
257 PM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REYNOLDS AND IRON
COUNTIES UNTIL 345 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ANNAPOLIS...OR 13 MILES
NORTHWEST OF PIEDMONT...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANNAPOLIS...
  GLOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Jun 22, 2:23 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             O'FALLON                38.78N  90.71W
06/22/2014  M0.70 INCH       ST. CHARLES        MO   PUBLIC

            PEA TO DIME SIZE HAIL. HEAVY RAIN....MUCH WATER
            REPORTED OVER ROAD IN TURTLE CREEK

&&

KARLZ
Local storm report, Jun 22, 2:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             O'FALLON                38.78N  90.71W
06/22/2014  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

KARLZ

The radar

The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Charles

When
June 22, 2:26 PM CST to 2:31 PM CST
Where
St. Charles County, 1.35 mi WNW of Dardenne to 2.18 mi WSW of All Saints Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.774, -90.775

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535114.